Oklahoma, 2020

Damaging Wind in Oklahoma, July 29, 2020

July 29, 2020 · NWS OUN · 1 event in 1 county or zone

A thunderstorm produced a severe wind gust across northwest Oklahoma on the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A thunderstorm produced a severe wind gust across northwest Oklahoma on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 6:32 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 29, 6:32 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
732 PM CDT Wed Jul 29 2020

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 227 PM CDT Wed Jul 29 2020

The main concerns for the short term period are the Slight Risk
for severe thunderstorms over NW Oklahoma (including portions of
Harper, Woodward, Woods, and Alfalfa Counties) and the Slight Risk
for excessive rainfall, especially over northern Oklahoma, in
association with a midlevel trough tracking SE from the WY/SD/NE
junction. Though previous guidance had shown a severe MCS
descending from KS into northern Oklahoma late tonight/early
tomorrow morning, the latest model runs have backed off on both
the amount and severity of rain/storms that reach northern
Oklahoma. Have cancelled the Flood Watch for now as QPF is not
anticipated to be appreciable over areas with saturated soils.

Chances for precipitation expand southward across the FA
throughout the day tomorrow as another shortwave descends from
the high plains. There is a Marginal Risk that storms on Thursday
could be severe and produce large hail and damaging winds.

Thompson

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 213 PM CDT Wed Jul 29 2020

Showers and thunderstorms will continue overnight Thursday night,
ending west to east on Friday as a upper level trough and associated
front make their way southeast across the central and southern
plains.

Cooler, drier air will lag behind Thursday's front keeping
temperatures below normal well into next week and limiting rain
chances over the weekend.

Both deterministic and ensemble models suggest the possibility of an
MCS Sunday night into Monday morning. Raised PoPs well above
initialized guidance (which tends to under perform with MCS's)
through this period.

Ensemble cluster analysis continues to show midweek as the most
likely time for a pattern change with the upper high building back,
though there is still a significant amount of variance among
ensemble members.

Day

&&

.AVIATION...
(00Z TAFS)
Issued at 709 PM CDT Wed Jul 29 2020

Generally, VFR weather is expected. Thunderstorms may move into
northern Oklahoma late this evening and early Thursday. Otherwise,
a front from the north on Thursday afternoon will bring scattered
showers and thunderstorms to the northern half of Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  91  70  82 /  10  30  60  50
Hobart OK         73  96  69  85 /  10  30  50  30
Wichita Falls TX  76  98  70  88 /  10  20  50  30
Gage OK           68  90  65  84 /  20  40  40  20
Ponca City OK     70  88  68  80 /  50  50  60  50
Durant OK         76  97  72  88 /  10  20  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....14
AVIATION...09
Hazardous weather outlook, Jul 29, 8:42 PM CST, 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
942 PM CDT Wed Jul 29 2020

OKZ004>048-050>052-TXZ083>090-301130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
942 PM CDT Wed Jul 29 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is a risk of strong to severe thunderstorms across the
northern third of Oklahoma. The stronger storms will produce
wind gusts near 60 mph and locally heavy rainfall. Some hail is
also possible. The most likely time for severe storms will be from
the mid evening through about 2 am.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorm chances will continue through late Friday with the
highest chances Thursday night into Friday morning. Strong to
severe storms will be possible Thursday afternoon into the
overnight hours Thursday night, with damaging winds, large hail
and locally heavy rain the main concerns. Most of Saturday and
Sunday will be dry, but thunderstorm chances will increase Sunday
night through Monday morning.

Get graphics and more
details at weather.gov/norman...and follow our weather forecast
office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 29, 4:01 PM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
501 PM CDT Wed Jul 29 2020

OKZ023-027-292230-
Grady OK-Caddo OK-
501 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and
southeastern Caddo Counties Until 530 PM CDT...

AT 458 PM CDT, a strong thunderstorm was located near Verden, moving
east at 20 MPH.

HAZARDS INCLUDE...
Minor flooding in areas of poor drainage...

Locations impacted include...
Chickasha and Verden.

This includes Interstate 44 between mile markers 79 and 85.

LAT...LON 3501 9816 3510 9814 3510 9788 3501 9785
TIME...MOT...LOC 2158Z 269DEG 18KT 3506 9805

WR
Special weather statement, Jul 29, 4:30 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
530 PM CDT Wed Jul 29 2020

OKZ023-027-292300-
Grady OK-Caddo OK-
530 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and east
central Caddo Counties Until 600 PM CDT...

AT 529 PM CDT, a strong thunderstorm was located over Lake Chickasha,
moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Lake Chickasha.

LAT...LON 3509 9820 3517 9823 3522 9801 3512 9790
TIME...MOT...LOC 2229Z 258DEG 20KT 3514 9813

WR
Special weather statement, Jul 29, 5:01 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
601 PM CDT Wed Jul 29 2020

OKZ023-027-292330-
Grady OK-Caddo OK-
601 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and
southeastern Caddo Counties Until 630 PM CDT...

AT 558 PM CDT, a strong thunderstorm was located near Lake Chickasha,
moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Verden, Amber, Pocasset and Lake Chickasha.

LAT...LON 3508 9810 3516 9816 3521 9791 3511 9786
TIME...MOT...LOC 2258Z 250DEG 11KT 3514 9808

WR
Special weather statement, Jul 29, 7:49 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
849 PM CDT Wed Jul 29 2020

OKZ004-005-300215-
Harper OK-Woods OK-
849 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR central Harper and northwestern
Woods Counties Until 915 PM CDT...

AT 847 PM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Coldwater to 9 miles south of Sitka to near
Gate, moving east at 40 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Buffalo, Rosston and Selman.

LAT...LON 3700 9904 3694 9908 3668 9965 3678 10000
      3690 10000 3700 9979
TIME...MOT...LOC 0147Z 283DEG 35KT 3734 9942 3704 9961 3686 10002

WR
Special weather statement, Jul 29, 8:15 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
915 PM CDT Wed Jul 29 2020

OKZ004-005-009-010-300245-
Woodward OK-Harper OK-Woods OK-Ellis OK-
915 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Woodward...Harper...
northwestern Woods and north central Ellis Counties Until 945 PM
CDT...

AT 913 PM CDT, strong thunderstorms were along a line extending from
5 miles east of Buttermilk to 6 miles north of Selman to 5 miles east
of Laverne, moving southeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Laverne, Buffalo, Fort Supply, Freedom, May, Alabaster Caverns State
Park, Selman and Camp Houston.

LAT...LON 3700 9881 3665 9914 3643 9950 3669 9994
      3695 9954 3700 9949
TIME...MOT...LOC 0213Z 312DEG 28KT 3714 9925 3690 9947 3668 9980

WR

The radar

The Vance AFB radar (KVNX), 53 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woods

When
July 29, 9:25 PM CST
Where
Woods County, 3.1 mi WNW of Hopeton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.710, -98.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911358.